Institutional members access full text with Ovid®

Share this article on:

Toxicity of energy drinks

Wolk, Brian J.a; Ganetsky, Michaelb; Babu, Kavita M.c

Current Opinion in Pediatrics: April 2012 - Volume 24 - Issue 2 - p 243–251
doi: 10.1097/MOP.0b013e3283506827
THERAPEUTICS AND TOXICOLOGY: Edited by Robert O. Wright

Purpose of review: ‘Energy drinks’, ‘energy shots’ and other energy products have exploded in popularity in the past several years; however, their use is not without risk. Caffeine is the main active ingredient in energy drinks, and excessive consumption may acutely cause caffeine intoxication, resulting in tachycardia, vomiting, cardiac arrhythmias, seizures, and death. The effects of chronic high-dose caffeine intake in children and adolescents are unknown. Caffeine may raise blood pressure, disrupt adolescent sleep patterns, exacerbate psychiatric disease, cause physiologic dependence, and increase the risk of subsequent addiction.

Recent findings: Coingestion of caffeine and ethanol has been associated with increased risk-taking behaviors, harm to adolescent users, impaired driving, and increased use of other illicit substances. The toxicity of ingredients often present in energy drinks, such as taurine, niacin, and pyridoxine, is less well defined. Recent and significant literature describing adverse events associated with energy drink use are reviewed.

Summary: Although prior studies have examined the effects of caffeine in adolescents, energy drinks should be considered a novel exposure. The high doses of caffeine, often in combination with ingredients with unknown safety profiles, mandates urgent research on the safety of energy drink use in children and adolescents. Regulation of pediatric energy drink use may be a necessary step once the health effects are further characterized.

aDivision of Medical Toxicology, Department of Emergency Medicine, University of Massachusetts, Worcester

bDepartment of Emergency Medicine, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, Massachusetts

cDivision of Medical Toxicology, Department of Emergency Medicine, Warren Alpert Medical School of Brown University, Providence, Rhode Island, USA

Correspondence to Kavita Babu, MD, Division of Medical Toxicology, Department of Emergency Medicine, Warren Alpert Medical School of Brown University, 55 Claverick St, Providence, RI 02903, USA. Tel: +1 508 736 3807; e-mail: kavitambabu@gmail.com

© 2012 Lippincott Williams & Wilkins, Inc.